Nonlinear Dynamics

, Volume 22, Issue 1, pp 121–133

Symmetry Breaking for a System of Two Linear Second-Order Ordinary Differential Equations

  • C. Wafo Soh
  • F. M. Mahomed
Article

Abstract

A new canonical form for a system of two linear second-orderordinary differential equations (odes) is obtained. The latter isdecisive in unravelling symmetry structure of a system of two linearsecond-order odes. Namely we establish that the point symmetry Liealgebra of a system of two linear second-order odes can be5-, 6-, 7-, 8- or 15-dimensional. This result enhances both the richness andthe complexity of the symmetry structure of linear systems.

linear system group classification canonical form 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Lie, S., Differential Equations, Chelsea, New York, 1967 [in German].Google Scholar
  2. 2.
    Mahomed, F. M. and Leach, P. G. L., ‘Symmetry Lie algebra of nth order ordinary differential equations’, Journal of Mathematical Analysis Applications 151, 1990, 80-107.Google Scholar
  3. 3.
    Ibragimov, N. H. and Mahomed, F. M., ‘Ordinary differential equations’, in CRC Hanbook of Lie Group Analysis of Differential Equations, Vol. 3, N. H. Ibragimov (ed.), CRC Press, Boca Raton, FL, 1996, pp. 191-215.Google Scholar
  4. 4.
    Gorringe, V. M. and Leach, P. G. L., ‘Lie point symmetries for systems of 2nd order linear ordinary differential equations’, Quaestiones Mathematicae 11(1), 1988, 95-117.Google Scholar
  5. 5.
    Ovsiannikov, L. V., Group Analysis of Differential Equations, Academic Press, New York, 1982.Google Scholar
  6. 6.
    Wafo Soh, C. and Mahomed, F. M., ‘Linearization criteria fo a system of second-order ordinary differential equations’, Preprint, Centre for Differential Equations, Continuum Mechanics and Applications, University of the Witwatersrand, 1999.Google Scholar
  7. 7.
    Forsyth, A., Treatise on Differential Equations, 5th ed., Macmillan, London, 1921.Google Scholar
  8. 8.
    Gonzalez-Gascon F. and Gonzalez-Lopez A., ‘Symmetries of differential equations IV’, Journal of Mathematical Physics 24, 1983, 2006-2021.Google Scholar

Copyright information

© Kluwer Academic Publishers 2000

Authors and Affiliations

  • C. Wafo Soh
    • 1
  • F. M. Mahomed
    • 1
  1. 1.Department of Computational & Applied Mathematics and, Centre for Differential Equations, Continuum Mechanics and ApplicationsUniversity of the Witwatersrand, WitsJohannesburgSouth Africa

Personalised recommendations